Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 130, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 23, 2020, 4:52 PM CDT for Wilcox County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2020, 4:52 PM CDT (21:52 UTC)
- Expired
- Apr 23, 2020, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 126 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 113 min |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
416
WUUS54 KMOB 232152
SVRMOB
ALC131-232230-
/O.NEW.KMOB.SV.W.0130.200423T2152Z-200423T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
452 PM CDT Thu Apr 23 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northern Wilcox County in south central Alabama...
* Until 530 PM CDT.
* At 451 PM CDT, a severe thunderstorm was located over Nanafalia, or
12 miles east of Butler, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Wilcox County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
3214 8728 3214 8725 3212 8726 3212 8725
3210 8723 3208 8719 3207 8719 3206 8718
3202 8718 3201 8762 3213 8762 3213 8752
3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 2151Z 264DEG 48KT 3213 8801
HAIL...1.00IN
WIND...60MPH
$$
JLH2 follow-up statements
845
WWUS54 KMOB 232220
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
520 PM CDT Thu Apr 23 2020
ALC131-232230-
/O.CON.KMOB.SV.W.0130.000000T0000Z-200423T2230Z/
Wilcox AL-
520 PM CDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN WILCOX COUNTY...
At 520 PM CDT, a severe thunderstorm was located over Central Mills,
or 13 miles southeast of Uniontown, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Wilcox County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
3215 8728 3214 8725 3213 8752 3227 8751
3227 8744
TIME...MOT...LOC 2220Z 246DEG 53KT 3226 8741
HAIL...0.75IN
WIND...60MPH
$$
JLH983
WWUS54 KMOB 232230
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
530 PM CDT Thu Apr 23 2020
ALC131-232240-
/O.EXP.KMOB.SV.W.0130.000000T0000Z-200423T2230Z/
Wilcox AL-
530 PM CDT Thu Apr 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILCOX COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama.
LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
3215 8728 3214 8725 3213 8752 3227 8751
3227 8744
TIME...MOT...LOC 2230Z 264DEG 48KT 3227 8728
$$
JLHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:04 PM CDT, 48 minutes earlier.
Area forecast discussion, Apr 23, 4:04 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
404 PM CDT Thu Apr 23 2020
.NEAR TERM UPDATE /Now Through Friday/...The main line of storms
that hung up along the coast this morning and afternoon has slowly
pushed east of the area as of 4pm. Behind the main line of
convection, there remains an expansive area of light to moderate
rain. The convective line and its expansive rain shelf may
somewhat limit the widespread nature of the secondary wave of
strong to severe storms for areas east of I-65.
That said, the secondary wave of vigorous storms continues to
develop inland across parts of southeast Mississippi and western
Alabama (well west of I-65). These developing storms are moving
into a highly favorable (although brief) environmental corridor
with steep lapse rates of 7+°/km, SBCAPE of 3000+ J/kg, and 50+
knots of bulk shear. The main threat in severe storms that develop
this afternoon will be large hail and strong winds. Recent CAM
runs show these storms generally lasting through about 00Z this
evening.
In addition to the threat of storms across the area this
afternoon, we also have water concerns along the coast. Water
levels have already risen to 1.8-1.9 feet this afternoon in
northern Mobile Bay, which is typically when we observe minor
coastal flooding along the Causeway over Mobile Bay. High tide
occurred earlier this afternoon and water levels will slowly
subside through the evening hours. A Coastal Flood Advisory is in
effect through this evening to account for the minor coastal
flooding ongoing along Mobile Bay, predominantly across the
northern portion of the bay. In addition to coastal flooding,
there is a HIGH risk of rip currents in effect through early
Friday morning.
The shortwave that laid the framework for today's severe weather
will pivot and move up toward the East Coast tonight through
tomorrow. A surface high will build into the Southeast in the wake
of today's system and drier air will briefly filter into the area
on Friday. High temperatures today occurred earlier this morning
ahead of the main line of convection with temperatures riding
steady (and dropping along the coast due to the convection)
through much of the afternoon. The shield of clouds associated
with today's storms will begin to diminish from west to east
overnight as the winds begin to settle down and turn northerly. As
such, temperatures overnight will be slightly cooler than last
night with lows falling into the 50s northwest of I-65 and 60s
southeast of I-65. 07/mb
&&
.SHORT TERM /Friday night Through Sunday night/...An upper level
shortwave over the central and southern plains will move east over
the mid/lower Mississippi River by Saturday morning, and then
become negatively tilted as it swings east over the southeast
states throughout the day. At the surface, a low pressure area
across east Texas will lift northeast reaching central Kentucky
by Saturday evening, with an associated cold front passing through
the forecast area Saturday afternoon into early evening. We do not
have enough time between systems for any moisture recovery ahead
of this front, so it will be a dry frontal passage with no pops.
Another upper level shortwave will pass over the southeast states
on Sunday, but again the dry conditions will persist through the
remainder of the weekend as surface high pressure building in from
the west maintains a dry north wind. Highs on Saturday will be in
the upper 70s to mid 80s, with highs Sunday in the mid 70s to
lower 80s. Temperatures will get progressively cooler each night
through the weekend, with lows Friday night in the low to mid 60s,
lows Saturday night in the mid 50s to lower 60s, and lows Sunday
night in the upper 40s to mid 50s. /22
&&
.EXTENDED TERM /Monday Through Thursday/...With a weak upper ridge
building over the deep south and surface high pressure moving
slowly eastward across the southeast conus, the dry period will
continue on Monday through Tuesday afternoon. Temperatures will
also begin to warm back to near or slightly above normal through
early next week. The surface high pressure will pass off to the
east by midweek, bringing a southerly wind flow and recovering
moisture to the region ahead of another upper shortwave
approaching from the northwest. A weak cold front will move
southeast over the forecast area late Wednesday afternoon into
Wednesday night as a surface low passes well north of the region.
This system will bring increasing precipitation chances Tuesday
night and Wednesday, and then taper off from west to east
Wednesday night. Dry conditions should return on Thursday. /22
&&
.MARINE...A line of strong to severe storms continues to slide
across the Gulf waters this afternoon and the rain shield behind
the storms will linger into the evening hours. Moderate to strong
southwesterly flow will persist through this afternoon and early
evening and a Small Craft Advisory remains in effect until early
Friday morning for the Gulf waters in addition to southern Mobile
Bay. Small craft should exercise caution across the bays further
to the east this afternoon and early this evening. Winds will
diminish through the overnight hours and briefly turn offshore on
Friday. Southerly flow returns late Friday into Saturday as a cold
front approaches the region. In the wake of the front, a light
northerly flow returns late in the weekend through through early
next week. 07/mb
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.
Coastal Flood Advisory until 7 PM CDT this evening for
ALZ263>266.
FL...High Rip Current Risk through Friday morning for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 1 AM CDT Friday for GMZ631-632-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 23, 4:14 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 414 PM CDT Thu Apr 23 2020 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-242115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 414 PM CDT Thu Apr 23 2020 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...This Afternoon and Tonight High risk of rip currents remains in effect for coastal Alabama and northwest Florida beaches. Coastal Flood Advisory remains in effect through this evening for minor coastal flooding along Mobile Bay. Severe thunderstorms are expected to continue, mainly northwest of I-65, through the early evening. The main threats with these storms will be large hail, damaging wind, and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moderate risk of rip currents Friday through Sunday for coastal Alabama and northwest Florida beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Thursday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. GMZ630>636-650-655-670-675-242115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 414 PM CDT Thu Apr 23 2020 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight Showers and storms moving through the Gulf waters this afternoon should diminish this evening. Gusty southwesterly winds will persist through this evening and a Small Craft Advisory remains in effect through tonight for the coastal waters, southern Mobile Bay, and Mississippi Sound. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected.
In the hours before
Local storm report, Apr 23, 1:40 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 2 E FREEMANVILLE 31.07N 87.49W
04/23/2020 ESCAMBIA AL PUBLIC
PORTION OF A ROOF MISSING OFF OF A HOME IN
ATMORE.
&&
CGALLocal storm report, Apr 23, 2:37 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM TSTM WND DMG 4 NE EVANSTON 30.95N 88.52W
04/23/2020 GEORGE MS EMERGENCY MNGR
*** 1 INJ ***
DAMAGE TO AT LEAST 9 STRUCTURES IN THE ROCKY
CREEK AREA. A MOBILE HOME WAS DESTROYED. A
TRAVEL TRAILER WAS FLIPPED, RESULTING IN A
MINOR INJURY TO AN OCCUPANT. SEVERAL HOMES
HAVE ROOF DAMAGE AND THERE IS DAMAGE TO A
CHURCH. NUMEROUS LARGE TREES AND POWER LINES
DOWNED. POSSIBLE TORNADO.
&&
JFBLocal storm report, Apr 23, 2:48 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 WNW NAVARRE 30.44N 86.94W
04/23/2020 SANTA ROSA FL 911 CALL CENTER
DOWNED TREE ON A HOUSE.
&&
CGALLocal storm report, Apr 23, 2:51 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 15 SSE ROMAR BEACH 30.06N 87.55W
04/23/2020 M60 MPH GMZ650 AL BUOY
BUOY 42012 MEASURED A 53 KT WIND GUST.
&&
JFBLocal storm report, Apr 23, 3:03 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST MARY ESTHER 30.42N 86.67W
04/23/2020 M58 MPH OKALOOSA FL ASOS
KHRT HURLBURT FIELD MEASURED A 58 MPH
THUNDERSTORM WIND GUST.
&&
JFBLocal storm report, Apr 23, 3:47 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM MARINE TSTM WIND 15 SSE ROMAR BEACH 30.06N 87.55W
04/23/2020 M60 MPH GMZ650 AL BUOY
CORRECTED REPORT TO MARINE THUNDERSTORM WIND
GUST. BUOY 42012 MEASURED A 53 KT WIND GUST.
&&
JFBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:37 AM CDT | Special Weather Statement | MOB | Choctaw | 53 min |
| Apr 23, 4:26 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 49 min |
| Apr 23, 4:55 AM CDT | Tornado Warning | MOB | Choctaw, Clarke | 50 min |
| Apr 23, 5:12 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 48 min |
| Apr 23, 5:19 AM CDT | Tornado Warning | MOB | Choctaw, Washington | 12 min |
| Apr 23, 5:57 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Conecuh, Monroe, Wilcox | 48 min |
| Apr 23, 6:03 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 42 min |
| Apr 23, 6:11 AM CDT | Tornado Warning | MOB | Mobile | 34 min |
| Apr 23, 6:41 AM CDT | Tornado Warning | MOB | Baldwin, Mobile | 49 min |
| Apr 23, 6:50 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 40 min |
| Apr 23, 7:10 AM CDT | Tornado Warning | MOB | Baldwin, Escambia | 39 min |
| Apr 23, 7:35 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 55 min |
| Apr 23, 7:41 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 49 min |
| Apr 23, 7:59 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile, Washington | 3 hr |
| Apr 23, 8:12 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Crenshaw, Escambia | 63 min |
| Apr 23, 8:30 AM CDT | Flash Flood Warning | MOB | Escambia | 4 hr |
| Apr 23, 8:38 AM CDT | Tornado Warning | MOB | Covington | 34 min |
| Apr 23, 9:48 AM CDT | Coastal Flood Advisory | MOB | Baldwin, Mobile | 9 hr |
| Apr 23, 10:27 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 43 min |
| Apr 23, 10:28 AM CDT | Flash Flood Warning | MOB | Conecuh, Covington, Escambia | 3 hr |
| Apr 23, 11:27 AM CDT | Special Marine Warning | MOB | 93 min | |
| Apr 23, 11:59 AM CDT | Special Marine Warning | MOB | 46 min | |
| Apr 23, 12:32 PM CDT | Areal Flood Warning | MOB | Escambia | 6 hr |
| Apr 23, 12:51 PM CDT | Special Marine Warning | MOB | 114 min | |
| Apr 23, 1:12 PM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 23, 1:29 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 46 min |
| Apr 23, 1:32 PM CDT | Special Marine Warning | MOB | 88 min | |
| Apr 23, 2:21 PM CDT | Special Marine Warning | MOB | 114 min | |
| Apr 23, 3:36 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 39 min |
| Apr 23, 4:17 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 43 min |
| Apr 23, 4:26 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 22 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.